Format

Send to

Choose Destination
J Am Pharm Assoc (2003). 2017 Mar - Apr;57(2S):S63-S67. doi: 10.1016/j.japh.2016.11.011. Epub 2017 Jan 7.

Adverse event detection using the FDA post-marketing drug safety surveillance system: Cardiotoxicity associated with loperamide abuse and misuse.

Abstract

OBJECTIVE:

The purpose of this investigation was to identify and characterize post-marketing reports of cardiotoxicity, including torsades de pointes (TdP), associated with loperamide use.

METHODS:

We searched the U.S. Food and Drug Administration Adverse Event Reporting System (FAERS) database for post-marketing reports of serious cardiac adverse events associated with loperamide use from December 28, 1976 (U.S. drug approval date), through December 14, 2015. We also conducted a Pubmed and Google Scholar search to identify additional published reports of cardiotoxicity associated with loperamide in the medical literature through February 11, 2016.

RESULTS:

Forty-eight cases of serious cardiac adverse events associated with loperamide use composed the case series. The most frequently reported cardiac adverse events were syncope (n = 24), cardiac arrest (n = 13), QT-interval prolongation (n = 13), ventricular tachycardia (n = 10), and TdP (n = 7). There were 10 cases that resulted in death. Of the 48 cases, the most commonly reported reasons for use can be characterized as drug abuse (n = 22) and diarrhea treatment (n = 17). More than one-half of the 48 cases were reported after 2010. Of the 22 drug abuse cases, the median daily dose was 250 mg (range 70 mg to 1600 mg) and events occurred as early as 6 hours after a dose and as long as 18 months after initiation of loperamide. Thirteen of the 22 cases reported using loperamide for euphoric or analgesic effects, and 9 reported use to prevent opioid withdrawal symptoms.

CONCLUSION:

The FAERS case reports provide evidence to suggest that high doses of loperamide are associated with TdP and other serious cardiac adverse events. The majority of cases in this series occurred in the setting of drug abuse for the purpose of preventing opioid withdrawal or to produce euphoric effects. It is important for both clinicians and patients to be aware of this potential risk, because prompt therapy and discontinuation of the offending agent are often essential to management and prevention of loperamide-induced cardiac arrhythmias.

PMID:
28073687
DOI:
10.1016/j.japh.2016.11.011
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center